Woman collapsed and went blue from sex drug 'poppers'
The dangers of chemical drugs known as poppers have been highlighted in a new medical case study in which a 46-year-old woman lost consciousness and turned blue after taking them.
She was taken by ambulance to the emergency department of St James's Hospital where doctors observed that she was unresponsive and turning blue from a lack of oxygen.
A case report on her treatment noted that she had an elevated heart rate, low blood-pressure and an oxygen saturation level of 74pc - a severely low level placing her at risk of tissue damage or death.
Doctors suspected a rare but potentially fatal condition called methaeglobinaemia, which can be caused by poppers and impairs the ability of red blood cells to release oxygen to body tissues.
Poppers is a slang term for alkyl nitrites, which are used recreationally as both club drugs and "chemsex agents", according to the report. They are commonly inhaled or smoked but can also be orally ingested.
However, blood-gas analysers failed to provide a methaemoglobin level to confirm the diagnosis, and neither the hospital laboratory nor the National Poisons Information Centre could provide an alternative method of testing.
"Despite a lack of biochemical evidence, the patient was treated due to symptoms of severe methaeglobinaemia," stated the case report.
The clinicians suggested that her level was so high that it was beyond the range of the analyser, but they noted that no other report of this ever happening could be found in medical literature.
The patient was treated intravenously with methylene blue, which is used in serious cases of the oxygen-starving condition.
Shortly after beginning treatment, she became more alert and confirmed that she had ingested a vial of poppers.
She regained her colour and recovered well, according to the case report published in the Irish Medical Journal.
She was released from hospital the following day.
The report authors noted the failure of the "gold-standard" diagnostic test for methaeglobinaemia to detect the woman's condition in this case.
They recommended that other physicians be prepared to rely on presentation alone to presumptively treat the illness in the absence of a biochemical diagnosis in future.